Alert archive / Texas / River Flood Warnings in 2008

River Flood Warning 9, NWS Midland/Odessa, TX

August 29, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 29, 2008, 7:42 PM CDT for Presidio County, Texas. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2008, 7:42 PM CDT (00:42 UTC)
Expired
Aug 30, 2008, 9:19 AM CDT
In force
14 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KMAF 300042
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
742 PM CDT FRI AUG 29 2008

...THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN TEXAS...

  RIO GRANDE AT CANDELARIA AFFECTING PRESIDIO COUNTY
  RIO GRANDE BELOW PRESIDIO 5SE AFFECTING PRESIDIO COUNTY

RECENT HEAVY RAINFALL ACROSS MUCH OF THE RIO GRANDE HAS RESULTED IN
INCREASED RIVER LEVELS. THE CURRENT HEIGHT OF THE RIVER NEAR
CANDELARIA IS 8.5 FEET WHICH IS RIGHT AT FLOOD STAGE. THE RIVER IS
FORECASTED TO CREST AT 9 FEET LATER THIS EVENING AND THEN BEGIN TO
FALL BELOW FLOOD STAGE DURING THE EARLY MORNING HOURS ON SATURDAY.
AS WATER CONTINUES TO FLOW DOWNSTREAM...LEVELS ON THE RIO GRANDE
NEAR THE RIO CONCHOS ARE EXPECTED TO BEGIN TO INCREASE. THE CURRENT
LEVEL IS AT 5.8 FEET AND THE RIVER IS EXPECTED TO QUICKLY RISE TO
NEAR 10 FEET DURING THE EARLY MORNING HOURS ON SATURDAY. RIVER
LEVELS ARE THEN FORECASTED TO FALL BELOW FLOOD STAGE BY 7 AM ON
SATURDAY. A GOOD CHANCE OF SHOWER AND THUNDERSTORMS IS FORECASTED
FOR THE AREA TONIGHT AND SATURDAY AND ANY ADDITIONAL RAINFALL WILL
CAUSE CHANGES IN THE CURRENT FORECASTED RIVER LEVELS.

ADDITIONAL STATEMENTS CAN BE EXPECTED SATURDAY MORNING.

RIVER LEVELS ARE HIGH.  RANCHERS AND FARMERS SHOULD MOVE LIVESTOCK
AND MACHINERY AWAY FROM FLOOD PRONE AREAS IF TIME PERMITS.

MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU
ENCOUNTER A FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS
IT. YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.

FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER
CURRENT CONDITIONS.

TXC377-301242-
/O.NEW.KMAF.FL.W.0009.080830T0042Z-080830T1640Z/
/CDET2.1.ER.080829T2327Z.080830T0300Z.080830T0440Z.NO/
742 PM CDT FRI AUG 29 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLOOD WARNING FOR
  THE RIO GRANDE AT CANDELARIA.
* UNTIL SATURDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  6PM FRIDAY THE STAGE WAS 8.5 FEET (2.6 METERS).
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 8.5 FEET (2.6 METERS).
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS EVENING AND CONTINUE TO
  RISE TO NEAR 9.0 FEET (2.7 METERS) BY TONIGHT. THE RIVER WILL FALL
  BELOW FLOOD STAGE BY TONIGHT.
* IMPACT...AT 8.5 FEET (2.6 METERS)...THE RIVER REACHES FLOOD STAGE.
  MINOR FLOODING OF THE RIVER ROAD IN LOW AREAS IS POSSIBLE. HOMES
  IN CANDELARIA ARE NOT EXPECTED TO BE AFFECTED. FARMERS AND
  RANCHERS NEED TO REMAIN ALERT TO THE WEATHER AND RIVER CONDITIONS
  AS LIVESTOCK AND MACHINERY MAY NEED TO BE MOVED TO HIGHER GROUND.

$$

TXC377-301242-
/O.NEW.KMAF.FL.W.0010.080830T0504Z-080830T1921Z/
/PRDT2.1.ER.080830T0504Z.080830T0600Z.080830T0721Z.NO/
742 PM CDT FRI AUG 29 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLOOD WARNING FOR
  THE RIO GRANDE BELOW PRESIDIO 5SE.
* FROM LATE TONIGHT TO SATURDAY AFTERNOON...OR UNTIL THE WARNING IS
  CANCELLED.
* AT  6PM FRIDAY THE STAGE WAS 5.8 FEET (1.8 METERS).
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 9.0 FEET (2.7 METERS).
* FORECAST...RISE ABOVE FLOOD STAGE BY AFTER MIDNIGHT TOMORROW AND
  CONTINUE TO RISE TO NEAR 9.5 FEET (2.9 METERS) BY AFTER MIDNIGHT
  TOMORROW. THE RIVER WILL FALL BELOW FLOOD STAGE BY AFTER MIDNIGHT
  TOMORROW.
* IMPACT...AT 9.0 FEET (2.7 METERS)...MINOR FLOODING OF LOW LYING
  AREAS AROUND THE RIVER BEGINS.

$$
1 follow-up statement
000 
WGUS84 KMAF 301419
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
919 AM CDT SAT AUG 30 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
TEXAS...
 
  RIO GRANDE AT CANDELARIA AFFECTING PRESIDIO COUNTY
  RIO GRANDE BELOW PRESIDIO 5SE AFFECTING PRESIDIO COUNTY

RIVER LEVELS ALONG THE RIO GRANDE NEAR CANDELARIA HAVE FALLEN 
OVER THE LAST SEVERAL HOURS AND ARE EXPECTED TO CONTINUE TO 
DECREASE. ALTHOUGH FLOODING IS NOT LIKELY ANY MORE...THE BANKS 
OF THE RIO GRANDE ARE FULL AND ANY ADDITIONAL RAINFALL UPSTREAM 
COULD INCREASE THE LIKELYHOOD FOR FLOODING ONCE AGAIN LATER 
THIS EVENING AND SUNDAY.

RIVER LEVELS ALONG THE RIO GRANDE NEAR PRESIDIO HAVE FALLEN 
OVER THE LAST SEVERAL HOURS...RIVER LEVELS MAY RISE SLIGHTLY
OVER THE NEXT FEW HOURS BUT REMAIN BELOW FLOOD STAGE. ALTHOUGH 
FLOODING IS NOT LIKELY ANY MORE...THE BANKS OF THE RIO GRANDE 
ARE FULL AND ANY ADDITIONAL RAINFALL UPSTREAM COULD INCREASE 
THE LIKELYHOOD FOR FLOODING ONCE AGAIN LATER THIS EVENING AND 
SUNDAY.

ADDITIONAL STATEMENTS MAY BE ISSUED IF MORE RAINFALL OCCURS.
 
FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS.

TXC377-301449-
/O.CAN.KMAF.FL.W.0009.000000T0000Z-080830T1640Z/
/CDET2.1.ER.080829T2315Z.080829T2345Z.080830T0030Z.NO/
919 AM CDT SAT AUG 30 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE RIO GRANDE AT CANDELARIA.
* AT 8AM SATURDAY THE STAGE WAS 7.0 FEET (2.1 METERS). 
* FELL BELOW FLOOD STAGE AT 19:30 PM FRIDAY.
* FLOOD STAGE IS 8.5 FEET (2.6 METERS). 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 6.6 FEET (2.0 METERS)
  BY TOMORROW MORNING.
* IMPACT...AT 7.5 FEET (2.3 METERS)...WATER LEVEL IS NEAR BANKFULL.  
  NO SIGNIFICANT DAMAGE IS EXPECTED.

$$

TXC377-301449-
/O.CAN.KMAF.FL.W.0010.000000T0000Z-080830T1921Z/
/PRDT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
919 AM CDT SAT AUG 30 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE RIO GRANDE BELOW PRESIDIO 5SE.
* AT 8AM SATURDAY THE STAGE WAS 6.9 FEET (2.1 METERS). 
* FLOOD STAGE IS 9.0 FEET (2.7 METERS). 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 8.8 FEET (2.7 
  METERS) THIS EVENING.
* IMPACT...AT 9.0 FEET (2.7 METERS)...MINOR FLOODING OF LOW LYING 
  AREAS AROUND THE RIVER BEGINS. 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 29, 6:21 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 29, 6:21 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT FRI AUG 29 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
AN UPPER LEVEL STORM SYSTEM ACROSS NORTHERN MEXICO WILL IMPACT
THE TERMINALS WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
THE NEXT 24 HOURS. DO NOT THINK PRECIPITATION WILL LAST MORE THAN
50 PERCENT OF THE TIME BUT DO THINK THERE IS A BETTER THAN 50
PERCENT CHANCE OF PRECIPITATION. WILL HAVE TEMPO GROUPS FOR MVFR
CONDITIONS FOR TSRA AT THE TERMINALS THROUGH THE FORECAST CYCLE.
WILL MENTION BR IN MANY OF THE TAFS IN THE TEMPO GROUP LATE TONIGHT
AND EARLY SATURDAY MORNING.

12

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT FRI AUG 29 2008/

DISCUSSION...
A BROAD UPPER LOW IN THE VICINITY OF THE CENTRAL BAJA PENINSULA...
GULF OF CALIFORNIA AND THE STATE OF SONORA IN MEXICO WILL REMAIN
NEARLY STATIONARY THROUGH SATURDAY.  AN UPPER RIDGE RESIDED TO THE
NORTH OF THIS FEATURE AND EXTENDED FROM THE WEST COAST ACROSS THE
SOUTHERN ROCKIES...SOUTHERN AND CENTRAL U.S. PLAINS AND INTO THE
MISSISSIPPI RIVER VALLEY.  A PLUME OF TROPICAL MOISTURE WAS
FUNNELING NORTH AND NORTHWESTWARD OVER THE REGION AND AROUND THE
LOW...ACCOMPANIED BY SEVERAL SHORTWAVE TROUGHS.  SURFACE DEWPOINTS
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS RANGED FROM THE UPPER 50S
OVER THE GUADALUPE MOUNTAINS TO THE UPPER 60S OVER THE LOWER TRANS
PECOS THIS AFTERNOON...WITH EAST TO SOUTHEAST SURFACE WINDS
ADVECTING UPPER 60 TO LOWER 70 DEWPOINTS INTO THE AREA.
PRECIPITABLE WATER VALUES RANGED FROM 1.25 INCHES OVER THE WESTERN
CWA TO NEAR 2 INCHES ACROSS THE LOWER TRANS PECOS.

A STRONG SHORTWAVE TROUGH WAS TRANSLATING NORTHWESTWARD OVER THE CWA
THIS AFTERNOON...RESULTING IN AN AREA OF SHOWERS WITH EMBEDDED
THUNDERSTORMS FROM THE UPPER TRANS PECOS...SOUTHEASTWARD ACROSS THE
STOCKTON PLATEAU...LOWER TRANS PECOS AND INTO WEST CENTRAL TEXAS.
MORE SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER THE
WESTERN LOW ROLLING PLAINS INTO SOUTHEAST NEW MEXICO.  STILL MORE
WERE DEVELOPING SOUTH OF THE BIG BEND REGION...LIKELY AHEAD OF THE
NEXT SHORTWAVE TROUGH WHEELING NORTH AND NORTHWESTWARD AROUND THE
SAID CUTOFF LOW.  RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE OCCURRED
OVER THE BIG BEND...WITH MORE SPARSE ONE HALF TO ONE INCH AMOUNTS
FROM THE SOUTHEAST NEW MEXICO PLAINS...SOUTHWARD ACROSS THE UPPER
TRANS PECOS...MARFA PLATEAU...PRESIDIO VALLEY...DAVIS MOUNTAINS AND
LOWER TRANS PECOS IN THE LAST 36 HOURS OR SO.

EXPECT SCATTERED SHOWERS NORTH TO NUMEROUS SHOWERS SOUTH TO OCCUR
THROUGH THIS AFTERNOON AND EVENING...THEN AGAIN SATURDAY AS A SERIES
OF SHORTWAVE TROUGHS TAKE A SIMILAR PATH AS THE CURRENT ONES OVER THE
AREA.  CONSIDERING THE COVERAGE OF PRECIPITATION EXPECTED...PWAT
VALUES STATED ABOVE AND LESS ADDITIONAL RAINFALL NEEDED FOR FLASH
FLOODING TO OCCUR ALONG AND WEST OF THE PECOS RIVER...WILL CONTINUE
THE FLASH FLOOD WATCH THERE TONIGHT AND SATURDAY.  1 TO 2 INCH
AMOUNTS WILL BE POSSIBLE...WITH ISOLATED AMOUNTS OF 3 TO 4 INCHES.
IN ADDITION...THE HEAVY RAINFALL ALONG THE RIO GRANDE AND ITS
TRIBUTARIES WILL LIKELY RESULT IN FLOODING ALONG THE RIO GRANDE
RIVER.  HAVE INCLUDED ALL OF THE ABOVE IN THE FFA AND THE HWO.
FURTHER NORTH OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS...SOME FLOODING COULD OCCUR BUT THINK IT WILL NOT BE
WIDESPREAD ENOUGH AT THIS TIME FOR A FLASH FLOOD WATCH.  WILL HAVE
LATER SHIFTS MONITOR THE SITUATION THOUGH.

AN UPPER TROUGH DIGGING OVER THE WESTERN CONUS THIS WEEKEND WILL
ABSORB THE CUTOFF LOW OVER BAJA...BUT PRECIPITATION CHANCES WILL
CONTINUE OVER THE WESTERN HALF OF THE CWA INTO MONDAY...IF NOT
TUESDAY.  SINCE PWATS WILL REMAIN HIGH...ADDITIONAL FLOODING WILL BE
POSSIBLE OVER THESE AREAS INTO NEXT WEEK.  HAVE INCLUDED AT LEAST
CHANCE POPS IN THE FORECAST OVER THE WEST THROUGH THESE TIME
FRAMES.  FROM TUESDAY ONWARD...THE UPPER FLOW REMAINS SOMEWHAT
MUDDLED AS THE REMNANT OF GUSTAV MAY NOT BE TOO FAR EAST INITIALLY
AND THE AMPLITUDE AND TIMING OF THE WEST COAST TROUGH AS IT MOVES
EASTWARD NEXT WEEK IS BY NO MEANS SETTLED.  ANOTHER CONSIDERATION IS
THE EVENTUAL ARRIVAL OF A FRONTAL BOUNDARY WHICH COULD MOVE INTO THE
AREA BY MID NEXT WEEK.  THIS WOULD DEFINITELY AFFECT RAIN CHANCES
AND TEMPERATURES.  SPEAKING OF TEMPERATURES...EXPECT HIGHS..AND TO A
LESSER EXTENT LOWS...TO BE BELOW NORMAL THROUGH SUNDAY BEFORE
WARMING BACK NEAR NORMAL PRIOR TO THE ARRIVAL OF THE FRONT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
     ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...MARFA PLATEAU...PECOS...PRESIDIO
     VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...TERRELL...
     VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

01/67
Hazardous weather outlook, Aug 29, 1:50 PM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT FRI AUG 29 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
150 PM CDT FRI AUG 29 2008 /1250 PM MDT FRI AUG 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER HEAVY RAINFALL
WILL BE POSSIBLE ALONG AND WEST OF THE PECOS RIVER WHERE SOILS ARE
ALREADY SATURATED FROM RECENT RAINFALL. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR LOCATIONS ALONG AND WEST OF THE PECOS RIVER.

FLOWS WERE ALREADY ELEVATED ALONG THE RIO GRANDE RIVER DUE TO
RECENT HEAVY RAINFALL.  SINCE MODERATE TO HEAVY RAINFALL APPEARS
LIKELY ALONG MUCH OF THE RIO GRANDE TODAY AND TONIGHT...ADDITIONAL
RISES...IF NOT FLOODING COULD OCCUR ON THE RIO GRANDE THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF HEAVY RAINFALL WILL CONTINUE SATURDAY FOR LOCATIONS
ALONG AND WEST OF THE PECOS RIVER.  A FLASH FLOOD WATCH IS IN
EFFECT FOR THESE AREAS THROUGH SATURDAY EVENING.

MORE MODERATE TO HEAVY RAINFALL IS EXPECTED TO FALL INTO THE RIO
GRANDE RIVER AND ITS TRIBUTARIES SATURDAY...IF NOT SUNDAY. THE
ADDITIONAL RUNOFF COULD RESULT IN CONTINUED ELEVATED FLOWS ON THE
RIO GRANDE RIVER...IF NOT FLOODING...SATURDAY AND SUNDAY.

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE REST
OF SOUTHEAST NEW MEXICO AND WEST TEXAS BOTH SATURDAY AND SUNDAY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER A FEW LOCATIONS
OUTSIDE THE FLASH FLOOD WATCH AREA COULD SEE MINOR FLOODING OF
MAINLY LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER...EMERGENCY
MANAGERS...LAW ENFORCEMENT...AND AREA RESIDENTS WEST OF THE PECOS
RIVER SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE FLASH FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:42 PM CDTRiver Flood WarningMAFPresidio14 hr
Aug 30, 12:45 AM CDTAreal Flood AdvisoryMAFHoward, Mitchell, Scurry3 hr
Aug 30, 8:51 AM CDTRiver Flood WarningMAFBrewster12 hr
Aug 30, 5:12 PM CDTFlash Flood WarningMAFCulberson6 hr

Nearby

River Flood Warnings in Texas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.